DEATHS UNDER ANÆSTHETICS.

On December 17, 1897, a fatality occurred during the administration of

ether. The patient, a woman aged forty-four years, who suffered from

"internal cancer," was admitted for operation into the new hospital

for women, Euston Road. It was considered that an operation would

afford a chance of the prolongation of her life. At the time of

admission the patient was in a very exhausted condition. Mrs. Keith,

the anæsthetist to the hospital, administered nitrous oxide gas,

followed by ether, which combination of anæsthetics the patient took

well. After the expiration of thirty minutes and while the operation

was in progress the patient became so collapsed that the surgeon was

requested by the anæsthetist to desist from further surgical procedure

and she at once complied. Resuscitative measures were at once applied,

but the patient died after about ten minutes from circulatory failure

arising from surgical shock and collapse. We have not received any

particulars as to the means adopted to restore the woman or whether

hemorrhage was severe. In all such cases posture, warmth and guarding

the patient from the effects of hemorrhage are undoubtedly the most

important points for attention both before and during the operation.

The fact is established that both chloroform and ether cause a fall

of body temperature, and so increase shock unless the trunk and limbs

are kept wrapped in flannel or cotton-wool. The fall of temperature

under severe abdominal and vaginal operations again is considerable. A

profound anæsthesia allows of a considerable drop in arterial tension,

which has been shown to be least when the limbs and pelvis are placed

at a higher level than the head. Again, saline transfusion of Ringer's

fluid certainly lessens the collapse in such cases when the bleeding,

always severe, has been excessive. We do not doubt that such a severe

operation undertaken when the patient was in a dangerous state of

exhaustion was as far as possible safeguarded by every precaution, and

we regret we have not been favored with the particulars of the methods

employed. A death following the administration of ether is reported

from the Corbett Hospital, Stourbridge.[1] The patient, aged

thirty-nine years, was admitted on September 21, 1897, suffering from

fracture of the right femur. A prolonged application of splints led to

a stiffness with adhesions about the knee joint which were to be dealt

with under an anæsthetic on December 8. Ether was given from a

Clover's inhaler; one ounce was used. The induction was slightly

longer than usual but was marked by no unusual phenomena. No sickness

occurred during or after anæsthesia and no respiratory spasm was seen.

There was a short struggling stage followed by true anæsthesia when

the operation, a very brief one, was rapidly performed. The patient

was then taken back to the ward and the corneal reflex was noticed as

being present. Voluntary movements were also said to have been seen.

Later he opened his eyes "and seemed to recognize an onlooker." After

this no special supervision was exercised. A hospital porter engaged

in the ward noticed the man was breathing in gasps; this was twenty

minutes after the patient had been taken from the operating theater

and half an hour subsequent to the first administration of the ether.

The surgeons were fetched from the operating theater and found by that

time that the man was dead. "He was lying with his head thrown back,

so that no possible difficulty of breathing could have arisen due to

his position. The eyes were open and the lips slightly parted; nor was

there any sign of any struggle for breath having taken place." The

ether was analyzed and found to fulfill the British Pharmacopoeia

tests for purity. The necropsy revealed that the right heart was

distended with venous fluid blood. The lungs also were loaded with

blood, as were all the viscera. We cannot but feel that the fact shown

at the post mortem examination seemed to indicate that the man died

from asphyxia and not from heart failure. No doubt patients appear to

resume consciousness after an anæsthetic and even mutter

semi-intelligible words and recognize familiar faces. They then sink

into deep sleep just like the stupefaction of the drunken, and in this

condition the tongue falls back and the slightest cause--a little

thick mucus or the dropping of the jaw--will completely prevent

ventilation of the lungs taking place. Two very similar cases occurred

in the practice of a French surgeon, who promptly opened the trachea

and forced air into the lungs, with the result that both patients

survived. In his cases chloroform had been given. A death under

chloroform occurred at the infirmary, Kidderminster. The patient, a

boy, aged eight years and nine months, suffered from a congenital

hernia upon which it became necessary to operate for its radical cure.

The house surgeon, Mr. Oliphant, M.B., C.M. Edin., administered

chloroform from lint. In about eight minutes the breathing ceased, the

operation not having then been commenced. Upon artificial respiration

being adopted the child appeared to rally, but sank almost immediately

and died within two minutes. The necropsy showed no organic disease.

At the inquest the coroner asked Dr. Oliphant whether an inhaler was

not a better means of giving chloroform, and whether that substance

was not the most dangerous of the anæsthetics in common use, and

received the answer that inhalers were not satisfactory for giving

chloroform and that it was a matter of opinion as to which was the

most dangerous anæsthetic. We so often hear that the Scotch schools

never meet with casualties under anæsthetics because they always use

chloroform, and prefer to dispense with any apparatus, that we can

readily accept the replies given to the coroner as representing the

views current among the majority of even the thoughtful alumni of

those great centers of medical training. A glance over the long list

of casualties under chloroform will unfortunately show that whatever

charm Syme exercised during his life has not survived to his

followers, and overdosage with chloroform proves as fatal in the hands

of those who hail from beyond the Tweed as well as "down south." A

death from chloroform contained in the A.C.E. mixture occurred at the

General Hospital, Birmingham, on December 15. The patient, a girl,

aged five years and ten months, suffered from hypertrophied tonsils

and post-nasal adenoid growths. She was given the A.C.E. mixture by

Mr. McCardie, one of the anæsthetists to the institution, and

tonsillotomy was performed. As consciousness was returning some

chloroform was given to enable Mr. Haslam, the operator, to remove the

growths. She died at once from respiratory failure, in spite of

restorative measures. A necropsy showed absence of organic disease.

The anæsthetist regarded the death as one from cardiac failure due to

reflex inhibition by irritation of the vagus. We are not told the

posture of the child or the method employed.--The Lancet.

[Footnote 1: We are indebted to Mr. Hammond Smith, honorary

surgeon to the hospital, and Mr. Edgar Collis for the notes of the

case.--Ed. Lancet]

* * * * *

The resistance of nickel steel to the attack of water increases with

the nickel contents. The least expanding alloys, containing about 36

per cent. of nickel, are sufficiently unassailable, and can be exposed

for months to air saturated with moisture without being tainted by

rust. With a view of testing the expansion of nickel steel,

experiments have been carried out by allowing measuring rods to remain

in warm water for some hours, according to The Iron and Coal Trades

Review. They were not wiped off when taken out, but were exposed for a

longer period to hot steam, but the lines traced on the polished

surfaces were not altered. The rough surfaces, when exposed to steam,

were covered after several days with a continuous, but little

adhesive, coat of rust.

* * * * *

Scientific American Supplement, No. 1157, March 5, 1898 · 第 54 / 73 题